Had my blood work this wk and my thyroid level was down again. I do not have a thyroid. My level stayed the same for 7 yrs. After I had my breakdown it drops everytime I get my blood work, I started at 100mcg and it has changed 4x, now I'm on 50mcg. I ask the doc why, he said it was hard to say, it could be because I have lost so much wt, or any number of things. Told me not to worry, how can I not worry? Its driving me crazy!!! Von-1
Why thyroid levels keep changing?
- 6 May 2011 by Anonymous
6 May 2011
I found the following extensive list of possibilities:
There are various causes for thyroid levels to change or fluctuate:
Thyroid hormones can very throughout the day - example if TSHPituitary and tsh
Tshis 1.5 it can fluctuate 1.0 - 4.0. Are you having your thyroid tested at approx the same trime of day. Best for hypers in the AM because that is when the thyroid hormones are the highest and hypos in the PM because that is when thyroid hormones are the lowest.
Changes in potency from batch to batch of your thyroid pills. Synthroid brand has been notorious for this, other brands have tended to have more stringent quality controls in place.
Possibly your blood samples have been tested at different labs, or some other lab mix up
Have you changed the timing of when you take your thyroid pill? This can affect the way it's absorbed, whether with or without food. Thyroid is best taken first thing in the morning, on an empty stomach.
Starting/Stopping a High-Fiber Diet. Or if you're taking fiber supplements such as psyllium. These need to be taken at least 2 hrs away from the thyroid pill, as fiber can inhibit absorption of the drug.
Calcium and/or iron supplements .. these also can inhibit absorption of thyroid medication if taken at the same time of day.
Eating/drinking certain foods while taking medicine can change a drug's effectiveness, causing you to get more or less of the drug than prescribed. Some drugs can cause nutrient loss when taken over long periods of time. In some cases, these food-drug interactions can be harmful or even deadly.
Grapefruit or juice/vitamin C, calcium foods/drinks or calcium fortified products, and supplements, should never be eaten or consummed within 3 hours of taking thyroid medication. It can magnify the dose many times over.
Grapefruit and grapefruit juice do interact with other medications. The scientists believe the contents of the juice or fruit inhibit enzymes in the small intestine that help to break down so many of the drugs we take. If those enzymes aren't available to break down the drug and render it inactive, that means more of the drug makes its way in to the bloodstream. Concentrations in the body are therefore higher.
"Doctors prescribe medications assuming this specific metabolic process is going to take place "Taking grapefruit juice, for example, can circumvent this situation so that you get more drug absorbed than you usually would. So 10 mg of a medication could act more like 20 to 40 mg of the drug."
Many other foods fall into this class of causing interactions with medication.
Are you eating a lot of soy foods, protein powders or low-carb bars, baking mixes etc with soy in them? Soy has been shown to worsen hypothyroid in some people .. you should avoid or sharply limit your intake of soy foods.
Other foods besides soy may possibly affect the thyroid. Vegetables from the brassica family such as broccoli, cabbage, kale, brussels sprouts .. and others. The "goitrogenic property" is destroyed by cooking, so avoid or limit consumption of these foods in their raw state.
Iodine and Kelp Supplements and/or foods containing these - thyroids are extremely sensitive to iodine, and you need to be careful about adding too much iodine to the diet as it can irritate or aggravate the thyroid.
Some doctors advise against taking iodine or kelp supplements/foods for people with autoimmune problems.
Change of Seasons. Many thyroid patients aren't aware that TSH can change along with the seasons. The research shows that TSH can naturally rise during colder months, and drop to low normal or even hyperthyroid levels in the warmest months. Some doctors will adjust for this by prescribing slightly increased dosages during colder months, and reducing dosage during warm periods. Most, however, are not aware of this seasonal fluctuation, leaving patients increasingly hypothyroid during cold months, or going through warmer months more hyperthyroid. This seasonal fluctuation can be more pronounced in older people, and in particularly cold climates.
Other prescription medications you may be taking .. hormones such as estrogen or birth control pills, antidepressants, cholesterol-lowering drugs, some herbal supplements.
Antacids -- like Tums, or Mylanta, in liquid or tablet forms -- may delay or reduce the absorption of thyroid drugs, and therefore, should also be taken at least two hours apart from when you take your thyroid hormone.
Over the Counter Drugs Like Cough Medicines, Cold Medicines, Decongestants - Most packages of over-the-counter cough and cold medicines and decongestants say "Do not take if you have one of the following... " and then goes on to list thyroid disease. While you should always check with your doctor, it's generally understood that this warning is more applicable for people with hyperthyroidism (overactive thyroid) than hypothyroidism (underactive thyroid). Because these drugs contain stimulants, the logic is for someone with hyperthyroidism to avoid adding even further stimulation or strain on the heart from these drugs. That said, some people with hypothyroidism do find that they become sensitive to ingredients like pseudoephedrine, what you'd typically find in Sudafed or other decongestants. Some doctors will recomend you try only a partial dose, and see if you have a reaction, and only then try to work you way up to the normal dose and see if it bothers you.
Iron, whether alone, or as part of a multivitamin or prenatal vitamin supplement, interferes with thyroid hormone absorption. You should not take your vitamins with iron at the same time as your thyroid hormone, and should allow at least two hours between taking them.
Menopause, with its fluctuating hormone levels, can also impact your TSH levels
Stress and Illness can affect thyroid levels .. including chronic lack of sleep.
Herbs/Supplements. Some herbal supplements can have an impact on thyroid function. Herbs such as the ayurvedic herb "guggul," and supplements such as tyrosine, and products containing iodine such as vitamins, or kelp and bladderwrack supplements have the potential to either increase or decrease thyroid function, and thus, TSH can fluctuate.
Progression of Your Thyroid Disease. You may have been diagnosed with autoimmune Hashimoto's Disease a year ago, prescribed thyroid hormone, gone back six weeks later, and your TSH was 2.5. The doctor decided that your levels were fine, and told you to come back in a year. And now, this year's test shows your TSH at 5.7. This sort of increase may reflect the progression of the autoimmune process... in that as antibodies further attack the thyroid, it becomes less and less able to produce thyroid hormone on its own, therefore, TSH will rise. This same process works in the reverse with Graves' Disease, where the same dose of antithyroid drugs that kept you in the normal range six months ago is now leaving you still hyperthyroid, as the thyroid becomes even more overactive.
In addition, in the period post-pregnancy, you may have been diagnosed with a post-partum thyroid problem. For the majority of women, this condition will resolve itself, meaning that over time, you can expect the thyroid to attempt to return to normal, TSH levels will reflect these changes, and your drug dosages will need to be changed in response.
Now that was an exhaustive list, lol. Just make sure you get labs done regulary so as to stay on top of the situation. Hope some of these helped,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I had my thyroid removed 10 years ago. My blood test just came back and it showed my thyroid levels are low, so my doctor just decreased my ...
2 answers • 5 Jan 2010
I have not been feeling well for about 2 wks. dizzy, nausea, lightheaded, went to dr. he said all my thyroid levels were good. I have been taken Vit. ...
3 answers • 23 Mar 2013
... paulputations anxiety depression, hot sweats breathlessness and tight chested generally feeling rubbish all the time ive had my bloods checked ...
3 answers • 18 Dec 2013
My thyroid levels have been as high as 156.3 and as low as -.037. Last endocrinologist had me taking 300 mcgs a day, and twice a week I took 600mcgs. ...
5 answers • 13 Feb 2015
... had to wait until I was able to give birth to my daughter's to have my thyroid removed, which seemed like FOREVER! I have only taken ...
1 answer • 23 Jun 2015